Millions of people who take statins to ward off heart attacks and strokes, must cut their dose over fears that they are at risk of serious side-effects.
Statins have been hailed as a wonderdrug, which can slash cholesterol and protect against a host of chronic illnesses.
But the medicines regulator is concerned that some could suffer agonising muscle problems, lung disorders and kidney damage, the Daily Express reported.
It warned that those taking simvastatin in combination with drugs which slash high blood pressure are at risk of the side-effects.
Some people should take a lower dose or be moved on to another statin, the Medicines and Healthcare products Regulatory Agency said.
Experts want those aged over 50 to be routinely prescribed with them to ward off a host of chronic and potentially fatal illnesses from heart problems to cancer and dementia, even if they are deemed at low risk.
They say giving an extra five million people statins would cut heart attacks and strokes by 10,000 a year and save at least 2,000 lives.
However, the side-effects are well known with some taking the drug suffering mild side-effects such as insomnia and stomach upsets to a rare but serious lung disorder.
Most experts still agree that the benefits of taking them far outweigh any risks.
But now studies have shown that patients taking simvastatin, particularly at a 40mg dose which is the most commonly prescribed daily amount, suffered more problems if they were also taking the drugs amlodipine and diltiazem.
These are used to treat high blood pressure and chest pain associated with heart disease and they are often prescribed with simvastatin.
The side-effects are those usually associated with statins, including muscle problems such as pain, tenderness, weakness and cramps and more rarely muscle breakdown leading to kidney damage.
These were found to occur more frequently when patients were on both drugs at the same time. The Medicines and Healthcare products Regulatory Agency (MHRA) has produced a patient leaflet with the dose recommendation changes.
But patients already taking the drug combination are being advised not to stop their medication but talk to their doctor instead.
The advice suggests that doctors can lower the simvastatin dose because the side-effects are less common on a 20mg dose, or switch them to another statin entirely.
“We have recently published information on dosing recommendations for simvastatin which were updated due to a small risk of an increase in side-effects when it is used at higher doses in conjunction with amlodipine or diltiazem,” an MHRA spokesman said.